In July, the Food and Drug Administration (FDA) issued a voluntary recall of multiple medications containing valsartan that were manufactured by the Chinese pharmaceutical company, Zhejiang Huahai. The recall occurred after two likely carcinogenic chemicals, N-nitrosodimethylamine (NDMA) and N-Nitrosodiethylamine (NDEA), were detected in the product—a quality control issue with dangerous health risks that you can read more about in one of our previous blogs.
While valsartan and other medications that contain the drug in varying amounts are used to lower high blood pressure and prevent heart failure, it is now believed that even small quantities of the drug taken over time may be causing angioedema in some patients.
Angioedema is an uncomfortable swelling of the skin that can occur on the hands, feet, eyes, lips, tongue, and even genitals which can become life-threatening if the swelling affects an individual’s ability to breathe. Along with the swelling, angioedema also causes an itchy rash and hives in most people. Drug-induced angioedema, or angioedema caused by taking a medication such as valsartan, is just one of several types of the condition and has been studied and reported on by the U.S. National Library of Medicine’s National Center for Biotechnology Information (NCBI).
The reason for this cause and effect is hard to pinpoint, but it might be linked to the fact that valsartan belongs to a class of drugs called angiotensin receptor blockers (ARBs)—medications that reduce high blood pressure by enlarging blood vessels and assisting in the heart’s ability to circulate blood and oxygen. ARBs are used mainly for controlling blood pressure and preventing heart or kidney failure. A similar class of drugs, called Angiotensin-converting enzyme (ACE) inhibitors, is also used to treat high blood pressure, and they have been definitively linked to the causation of angioedema.
While ARBs were not previously considered a risk factor for angioedema, recent case studies could reveal a relationship—particularly for patients who have been previously hospitalized with angioedema. One 38-year-old man had been taking valsartan for four years before entering the hospital for a scheduled surgery. During the operation, he was turned to lay on his stomach. Upon turning him back, the doctor noticed his eyelids, lips, cheeks, tongue, mouth, and throat were all severely swollen. Another patient, experienced swelling near her lips soon after her valsartan dosage had been increased. It was not until after her dosage was reduced that the angioedema subsided.
Whether it’s contamination by potentially cancer-causing substances or an increased risk of suffering from angioedema, no such side effects should be considered acceptable. Our law firm of Childers, Schlueter, & Smith is well-versed in drug and medical device litigation and might be able to help you or a family member who has taken valsartan for any period of time and possibly experienced ill-effects from the drug. If you have questions, please give us a call at 1-800-641-0098. All initial inquiries are free of charge and without obligation.
A partner with Childers, Schlueter & Smith, LLC,, Brandon Smith has devoted his practice to pharmaceutical litigation, mass torts, products liability and serious personal injury. A frequent guest speaker at legal seminars all over the country—Brandon is focused on helping injured victims nationwide, however possible. Named a SuperLawyer again in 2019, he has also been called out as one of 10 Best Attorneys For Georgia by the American Institute Of Personal Injury Attorneys and a Top 100 Lawyer in Georgia by the National Trial Lawyers in 2019.